This will be long, too hard to shorten it. Drat, too long for medhelp.org
so I'll try posting it in 2 or 3 parts. Is that possible?
I have a bad case of hives and need help. I can't live the way I am, continual breakout and other symptoms and too much Benadryl (most days 200-350mg per day). This level of bad hives+symptoms and heavy Benadryl has been going on since mid November 2007.
It has gone on so long due to waiting to hear from health insurer if I'm insured (took weeks to get back to me; I'm not insured) and due to weather (storms).
My locale is Southern California, mountainous area at 4500 feet.
When I look back, my condition started about September of 2007. My hands and feet would itch, and itch so much that it started waking me and I'd have to scratch. Then days without itching. Then more itching.
Then in early October I got itchy angioedema in hands and feet (didn't know it was angioedema at the time). Big swollen hands, impossible itching, and I began taking Benadryl for the first time. In mid October 2007 I had my first hives break out. From hands starting up arms and from feet starting up legs, then calmed down about 2 weeks. Then starting November 14th hives in many places and few days without hives and symptoms, and medications.
Hives on arms, trunk including chest and neck, legs, hands, feet, and into my face sometimes. Included were, and are, scary symptoms of lips, eyes, and brow, and nose swelling, and what I call "fuzzy face" or the feeling of cobwebs or hair on my face, sometimes on other parts of my body, too. The hives became terribly itchy, burning, stinging, prickly and breaking out all over, and a sense of trouble breathing and the swelling symptoms.
I raced to a nearby rural clinic. I was miserable and agitated and just over the top with suffering and fear about stopping the itching and my breathing. I had taken Benadryl that day, and in the waiting room took another 50mg, and told the doctor when she examined me. She gave me further treatment of 50mg of injected Benadryl (Diphenhydramine) and monitored me for a few hours. Symptoms reduced, but by the time I drove home 30 minutes away I was back in the same boat of bad symptoms.
The rural doctor had prescribed steroid (prednasone, 60mg per day, with weaning off it gradually), Benadryl, albuterol inhaler, and an anti-depressent (I still haven't filled or used an anti-depressent). In the next week two of us couldn't get enough relief for me, the hives never disappeared, though did "smear", but were still raised smears on inner thighs, arms, legs, and breaking out anew sometimes. And symptoms of burning and fuzzy face and such. By a week after that rural clinic visit I was racing to an allergist for relief.
I had my first allergist appointment (ever) Nov. 20th. The allergist said stay on the Benadryl, but also take daily loratadine (10mg), Xyzal (levocitirizine, 5mg), Singulair(Montelukast Sodium, 10 mg), the prednisone, and Zantac to calm the stomach from the drugs and it also has an antihistamine in it, and use the albuterol inhaler when needed. And to gradually reduce the Benadryl (which is mind numbing).
He also advised a strict diet (mostly rice and products made of rice, also potatoes, lentils, and a few things more, but very little), and I followed that diet for 2 weeks (at Thanksgiving time I'm sorry to say). But I had hive problems the entire time, and not made worse as I introduced my old foods back into my diet. From all evidence I don't have any food allergy. Also, we changed our products (dishwashing soap, bath soap, detergent, etc.) and I didn't get exposed to cleaning chemicals and etc., but still the hives and symptoms problem. So from all evidence I also don't have an allergy to any products.
Our home, apart from having been too dusty for 2 years, is very basic and neither of us likes perfume smells in the home or on ourselves so the products we do typically buy are perfume/scent free.
I also moved out of our home on Thanksgiving Day, to get away from the dust there and to give me a chance to recover. Thankfully neighbors gave us their vacation home to use as needed until Spring 2008 (unbelievably wonderful of them and we can never thank them enough!).
Since my Nov 20th allergist appointment I did reduce the Benadryl but learned that the other drugs didn't help enough or maybe even at all. I'd have symptoms and maybe every week I'd have a new scary breakout and have to go back on high dose Benadryl. Sometimes the Benadryl has calmed the hives and I've had a few days without taking Benadryl, but still some symptoms like burning skin or fuzzy face, and in any case I've mostly had to stay on high dose Benadryl.
I believe this health problem began because our house got too dusty with cat dander and house dust . For about 2 years I had breathing problems, and this was a period when our house wasn't being dusted or vacuumed enough. For 20 years we had always lived in a clean and well dusted home but had some circumstances in the last 2 years and our house became very dusty. I also wonder if a dental problem isn't exacerbating the reaction or even causes the problem.
(to be continued in next posting by me...)-------------------------